Although the cause of Kaposi's sarcoma (KS) is unknown, its unique epidemiology suggests that an infectious, sexually transmitted agent or agents may contribute to its pathogenesis.
To assess the natural history of KS associated with the acquired immunodeficiency syndrome and to identify factors associated with its development, data were analyzed from a multicenter, observational cohort study of 1044 persons with the acquired immunodeficiency syndrome or the acquired immunodeficiency syndrome— related complex and a total CD4 cell count of less than 0.25 ×109/L who were treated with zidovudine between April 1987 and April 1988. Records were reviewed bimonthly. Follow-up continued for 2 years or until death.
One hundred thirty-one patients (13%) had KS at study enrollment, and 143 developed KS (14%) during follow-up, with a 2-year actuarial risk of 21%. The probability of KS at 2 years for patients with initial CD4 cell counts of less than 0.1×109/L was 25%, compared with 15% for those with counts of 0.1×109/L or more. By logistic regression, a baseline CD4 cell count of less than 0.1 ×109/L (relative odds, 1.43; 95% confidence interval, 1.04 to 1.95), homosexuality (relative odds, 3.71; 95% confidence interval, 1.82 to 7.56), cytomegalovirus disease (relative odds, 1.56; 95% confidence interval, 1.01 to 2.41), and white race (relative odds, 1.64; 95% confidence interval, 1.11 to 2.43) were independently associated with KS. Median survival after KS was 408 days, and KS was an independent predictor of death (relative hazard, 1.78; 95% confidence interval, 1.26 to 2.52).
Kaposi's sarcoma contributes to human immunodeficiency virus—related morbidity and mortality, especially among male homosexuals. This large cohort study provides further evidence for an association between risk for cytomegalovirus infection and KS.(Arch Intern Med. 1994;154:566-572)
Gallant JE, Moore RD, Richman DD, Keruly J, Chaisson RE. Risk Factors for Kaposi's Sarcoma in Patients With Advanced Human Immunodeficiency Virus Disease Treated With Zidovudine. Arch Intern Med. 1994;154(5):566-572. doi:10.1001/archinte.1994.00420050132012